Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 158, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 18, 2002, 4:17 PM CDT for Lawrence County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 4:17 PM CDT (21:17 UTC)
- Expired
- Aug 18, 2002, 5:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Lawrence County, AR
The radar
The Memphis radar (KNQA), 136 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2242 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
203 WUUS54 KMEG 182117 SVRMEM ARC075-182200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 417 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN EASTERN ARKANSAS * UNTIL 500 PM CDT * AT 412 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER POWHATAN...MOVING SOUTHEAST AT 10 MPH. AT 350 PM...LOCAL LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL AT BLACK ROCK. * CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CDT INCLUDE... HOXIE... MINTURN... ALICIA... .HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3616 9103 3618 9136 3589 9119 3590 9089
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:59 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 18, 2:59 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 259 PM CDT SUN AUG 18 2002 OUTFLOW BOUNDARY FROM EARLIER MCS TRIGGERING STORMS ACRS MUCH OF THE NORTHERN TIER OF THE MID SOUTH. BOUNDARY MOVING SOUTH INTO VERY MOIST AND UNSTABLE AIR...WITH DEWPOINTS AS HIGH AS 77F...CAPES 4000 J/KG AND LIFTED INDICES TO -10C. THREAT OF TSTM DEVELOPMENT WL CONT INTO THE EVENING HOURS AS BOUNDARY CONTS TO MOVE SOUTH INTO JUICY AIRMASS. MORE BOUNDARIES WL BE PRODUCED FROM THE CURRENT ROUND OF TSTMS BUT LOSS OF HEATING WL DAMPEN FUTURE ACTIVITY LATER IN THE EVENING. WL GO WITH NUMEROUS TSTMS NORTH OF MEMPHIS...SCT TSTMS FROM MEM TO SAVANNAH AND ISOLATED ACRS MOST OF NE MS. THE WEAK SHORTWAVE THAT LOCATED ALONG THE TN/MS BORDER NOT PRODUCING MUCH ATTM. MAY SEE SOME ISOLATED ACTIVITY ACRS NE MS ASSOCD WITH THIS DURING THE EVENING. EXPECT SIMILAR LOW TO THE LAST FEW NIGHT...IN THE LOW TO MID 70S. MONDAY HAS THE POTENTIAL TO BE A REPEAT OF TODAY. ANOTHER MCS MAY DEVELOP ALONG THE FRONT IN THE MID MS VALLEY OVERNIGHT AND INTO THE MORNING HOURS. AS A RESULT MORE BOUNDARIES MAY MOVE INTO THE NRN PART OF THE MID SOUTH MONDAY MORNING. ALSO...LEFT OVER BOUNDARIES FROM CURRENT CONVECTION WL LEAVE BEHIND BOUNDARIES THAT COULD BE USED TO TRIGGER STORMS DURING AFTN HEATING. WL GO WITH SCT POPS ACRS NRN TIER WITH ISOLATED POPS SRN HALF. TEMPS IN THE LOWER 90S. BY TUE...UPPER RIDGE GAINING STRENGTH ACRS THE REGION. AVN IS BACKING OFF ON THE BACK DOOR COLD FRONT SOLUTION. MID SOUTH LIKELY TO STAY IN WARM...HUMID AIRMASS THROUGH THE WEEK. WL KEEP THE FORECAST DRY TUE THROUGH FRI THOUGH ISOLD AFTN TSTMS POSSIBLE CONSIDERING MOIST AND UNSTABLE AIRMASS. TEMPS WL PROBABLY STAY IN THE LOWER 90S...HIGH DEWPOINTS AND RECENT RAINS WL KEEP TEMPS FROM CLIMBING TOO MUCH THOUGH IT WILL STILL BE UNCOMFORTABLE. MRF AND ECMWF BOTH INDICATE STRONG SHORTWAVE DIVING ACRS THE GREAT LAKES AND SENDING A WEAK FRONT THROUGH THE AREA ON SAT. CURRENT CHC OF TSTMS FORECAST LOOKS FINE. DRY...COOL HIGH PRESSURE ACRS THE UPPER MS VALLEY MAY SETTLED INTO THE REGION BY THE BEGINNING OF NEXT WEEK BRING MUCH MORE COMFORTABLE HUMIDITY LEVELS. .MEG...NONE SJM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:17 PM CDT | Severe Thunderstorm Warning | MEG | Clay | 43 min |
| Aug 18, 3:26 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence | 49 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.